Alert archive / Pennsylvania / Tornado Warnings in 2006

Tornado Warning 4, NWS Pittsburgh, PA

December 1, 2006Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Dec 1, 2006, 11:36 AM EST for Westmoreland County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2006, 11:36 AM EST (16:36 UTC)
Expired
Dec 1, 2006, 12:00 PM EST
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 11:40 AM ESTTSTM WND DMG3 N Greensburg, PATREES DOWN IN CRABTREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 10:09 AM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 011636
TORPBZ
PAC129-011700-
/O.NEW.KPBZ.TO.W.0004.061201T1636Z-061201T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 AM EST FRI DEC 1 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL NOON EST

* AT 1134 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEW
  ALEXANDRIA...AND MOVING NORTHEAST AT 80 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANITTO HAVEN...
  LOYALHANNA WOODLANDS NUMBER 2...
  LOYALHANNA WOODLANDS NUMBER 1...
  FAIRBANKS...
  WAKENA...
  LIVERMORE...
  BAIRDSTOWN...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4040 7930 4027 7944 4037 7962 4053 7948
      4052 7946 4049 7946 4044 7939 4046 7934
      4045 7931 4043 7928

$$
1 follow-up statement
000 
WWUS51 KPBZ 011659
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EST FRI DEC 1 2006

PAC129-011709-
/O.EXP.KPBZ.TO.W.0004.000000T0000Z-061201T1700Z/
WESTMORELAND PA-
1159 AM EST FRI DEC 1 2006


...THE TORNADO WARNING FOR WESTMORELAND COUNTY WILL EXPIRE AT NOON
EST...

THE STORM HAS MOVED OUT OF WESTMORELAND COUNTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4040 7930 4027 7944 4037 7962 4053 7948
      4052 7946 4049 7946 4044 7939 4046 7934
      4045 7931 4043 7928

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Dec 1, 10:28 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 1, 10:28 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1028 AM EST FRI DEC 1 2006

.SHORT TERM (REST OF TODAY)...

DID UPDATE TO INCLUDE THE NEW SEVERE THUNDERSTORM WATCH NUMBER 874.

&&

.PREVIOUS DISCUSSION...
(ISSUED 700 AM EST FRI DEC 1 2006)

SHORT TERM (REST OF TODAY)...

UPDATE ISSUED TO BRING HIGH WIND WARNING FURTHER FORWARD WITH
ADVANCE OF CONVECTIVE LINE.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST FRI DEC 1 2006)

SHORT TERM (TODAY AND TONIGHT)...

ONLY COSMETIC REFINEMENTS NEEDED TO PROG OF WIND AND RAIN FOR TDA.
THESE INCLUDED ADJUSTMENTS IN TIMING TO INCLUDE THE MRNG HOURS OF
THE HIGH WIND WARNING FOR THE WRN/SRN AND RIDGE ZONES. THIS IN
RESPONSE TO POTENTIAL FOR MIXING OF LLVL JET CORE WITH SHRA/TSRA
THAT DVLP ALNG WITH TERRAIN FAVORABILITY IN ADDITION TO PRESSURE
SURGE ON LEADING EDGE OF SFC FRONT. STRNG SBSDNC STILL IND IN THE
WAKE OF THE SYS...HENCE WARNING WL BE MAINTAINED INTO THE EVE.

OTHER CONCERNS WL SVR POTENTIAL WITH THE ADVN OF THIS SYS.  AREA WL
BE UNDER SLGT RISK...PRIMARILY FOR WND, HOWEVER THE TORNADO CANNOT
BE RULED.

DAY SHIFT WL ALSO HAVE TO TAKE A LOOK AT FZDZ POTENTIAL LATE TNGT
WITH MOIST BNDRY LYR AND DRY SLOT DRIVING ICE FM THE MID LVLS.
SHSN...WITH INSIG ACCUM WERE LTD TO THE LE AND RIDGE ZONES DUE TO STRNG
SBSDNC.

LONG TERM (SATURDAY THROUGH THURSDAY)...

ONLY CHANGES WERE TO REFINE SHSN AREAS IN THE WAKE OF TDAS
SYS...SBSDNC AND UNFAVORABLE WND DIRECTION SHOULD CONFINE SHSN TO
THE LAKE EFFECT AND RIDGE ZONES. NO CHANGES TO SMALL POPS AREA-WIDE
WITH SUN/SUN NGT CDFNT.

AVIATION...

MAINLY VFR CONDITIONS ATTM WITH THE EXCEPTIONS OF LOW CONDITIONS AT
FKL. FIRST BATCH OF STEADY RAIN APPROACHING ZZV WITH CONDITIONS
EXPECTED TO LOWER TO MVFR NEXT COUPLE OF HOURS HOLDING OFF FURHER
EAST UNTIL DAWN. FROPA 14Z ZZV 16Z PIT-AGC-FKL 18Z DUJ-MGW. LLWS
MENTIONED UNTIL WINDS MIX DOWN AHEAD OF AND ACCOMPANYING FRONT.
BUFKIT SHOWS MIXING DOWN MOMENTUM CAN BRING WIND AROUND 50 KT THIS
MORNING IN THE WEST MOVING EAST TO PIT BY 16Z WITH FROPA. ANY
THUNDERSTORM CAN ALSO MIX DOWN 50-60KT JET BUT MORE ISOLATED
POSSIBILITY WITH THOSE. CROSS SECTIONS SHOW CIGS LIFTING TONIGHT BUT
DID NOT GO AS HIGH AS MAV VERSION WHICH BREAKS US OUT TO CAT 6.
WINDS SUBSIDING TO 15 TO 20KT AFT 06Z SAT. ONLY MENTIONED -SN IN THE
NORTHERN TERMINALS AFT 00Z AND AS A TEMPO FURTHER SOUTH LATE
TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING FOR MDZ001 UNTIL 9 PM FRIDAY.
OH...HIGH WIND WARNING FOR OHZ039>041-048>050-057>059-068-069 UNTIL
     9 PM FRIDAY.
PA...HIGH WIND WARNING FOR PAZ007>009-013>016-020>023-029>032 UNTIL
     9 PM FRIDAY.
WV...HIGH WIND WARNING FOR WVZ001>004-012-021>023-041 UNTIL 9 PM
     FRIDAY.
&&
Hazardous weather outlook, Dec 1, 4:15 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EST FRI DEC 1 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-020915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
415 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY. WIND GUSTS TO 60 MPH ARE
LIKELY WITH THE PASSAGE OF A STRONG LOW PRESSURE SYSTEM. IN
ADDITION, THERE IS A SLIGHT RISK THAT THUNDERSTORMS ALONG AND IN
ADVANCE OF THE SYSTEMS COLD FRONT COULD REACH SEVERE LEVELS. THE
PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WIND, BUT ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

15

In the hours before

Local storm report, Dec 1, 10:32 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND DMG FOLLANSBEE              40.34N 80.60W
12/01/2006                   BROOKE             WV   EMERGENCY MNGR

            TREES DOWN ON ELDERSVILLE ROAD NEAR FOLLANSBEE.

&&

TPARRISH
Local storm report, Dec 1, 10:50 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 AM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG MOUNDSVILLE             39.92N 80.74W
12/01/2006                   MARSHALL           WV   LAW ENFORCEMENT

            LINES DOWN/POWER OUTAGE ALONG ROUTE 250 AND CHASE LANE.

&&

TPARRISH
Local storm report, Dec 1, 11:02 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1102 AM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND DMG 10 E NEW MARTINSVILLE   39.66N 80.67W
12/01/2006                   WETZEL             WV   LAW ENFORCEMENT

            TREES DOWN ALONG ROUTE 7 IN WILEYVILLE.

&&

TPARRISH
Local storm report, Dec 1, 11:14 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1114 AM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG AMBRIDGE                40.59N 80.23W
12/01/2006                   BEAVER             PA   EMERGENCY MNGR

            NUMEROUS TREES AND LARGE LIMBS REPORTED DOWN.

&&

TPARRISH
Local storm report, Dec 1, 11:20 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1120 AM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     4 N BARKEYVILLE         41.26N 79.98W
12/01/2006                   VENANGO            PA   EMERGENCY MNGR

            TREES DOWN ALONG STATE ROUTE 8.

&&

TPARRISH
Local storm report, Dec 1, 11:25 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST FRANKLIN                41.39N 79.84W
12/01/2006  M64 MPH          VENANGO            PA   OFFICIAL NWS OBS

&&

TPARRISH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 10:53 AM ESTSevere Thunderstorm WarningPBZAllegheny67 min
Dec 1, 11:00 AM ESTSevere Thunderstorm WarningPBZVenango60 min
Dec 1, 11:11 AM ESTSevere Thunderstorm WarningPBZArmstrong, Butler64 min
Dec 1, 11:15 AM ESTSevere Thunderstorm WarningPBZWestmoreland60 min
Dec 1, 11:44 AM ESTTornado WarningPBZIndiana31 min
Dec 1, 12:11 PM ESTSevere Thunderstorm WarningPBZJefferson64 min
Dec 1, 12:14 PM ESTSevere Thunderstorm WarningPBZIndiana46 min
Dec 1, 12:14 PM ESTSevere Thunderstorm WarningPBZFayette42 min
Dec 1, 12:26 PM ESTSevere Thunderstorm WarningPBZWestmoreland47 min
Dec 1, 12:59 PM ESTSevere Thunderstorm WarningPBZIndiana31 min

Nearby

Tornado Warnings in Pennsylvania, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.